A Caltech Library Service

Distributed Quadratic Programming-Based Nonlinear Controllers for Periodic Gaits on Legged Robots

Kamidi, Vinay R. and Kim, Jeeseop and Fawcett, Randall T. and Ames, Aaron D. and Hamed, Kaveh Akbari (2022) Distributed Quadratic Programming-Based Nonlinear Controllers for Periodic Gaits on Legged Robots. IEEE Control Systems Letters, 6 . pp. 2509-2514. ISSN 2475-1456. doi:10.1109/lcsys.2022.3167795.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Quadratic programming (QP)-based nonlinear controllers have gained increasing popularity in the legged locomotion community. This letter presents a formal foundation to systematically decompose QP-based centralized nonlinear controllers into a network of lower-dimensional local QPs, with application to legged locomotion. The proposed approach formulates a feedback structure between the local QPs and assumes a one-step communication delay protocol. The properties of local QPs are analyzed, wherein it is established that their steady-state solutions on periodic orbits (representing gaits) coincide with that of the centralized QP. The asymptotic convergence of local QPs’ solutions to the steady-state solution is studied via Floquet theory. The effectiveness of the analytical results is evaluated through rigorous numerical simulations and various experiments on a quadrupedal robot, with the result being robust locomotion on different terrains and in the presence of external disturbances. This letter shows that the proposed distributed QPs have considerably less computation time and reduced noise propagation sensitivity than the centralized QP.

Item Type:Article
Related URLs:
URLURL TypeDescription
Kamidi, Vinay R.0000-0002-4227-6131
Kim, Jeeseop0000-0003-4028-2359
Fawcett, Randall T.0000-0002-7704-2706
Ames, Aaron D.0000-0003-0848-3177
Hamed, Kaveh Akbari0000-0001-9597-1691
Additional Information:© 2022 IEEE. Manuscript received February 15, 2022; accepted April 1, 2022. Date of publication April 15, 2022; date of current version April 25, 2022. The work of Vinay R. Kamidi and Kaveh Akbari Hamed was supported by the National Science Foundation (NSF) under Grant 1923216. The work of Jeeseop Kim, Randall T. Fawcett, and Aaron D. Ames was supported by NSF under Grant 1924617, Grant 2128948, and Grant 1923239.
Funding AgencyGrant Number
Subject Keywords:Distributed control, robotics, stability of nonlinear systems
Record Number:CaltechAUTHORS:20220622-681692100
Persistent URL:
Official Citation:V. R. Kamidi, J. Kim, R. T. Fawcett, A. D. Ames and K. Akbari Hamed, "Distributed Quadratic Programming-Based Nonlinear Controllers for Periodic Gaits on Legged Robots," in IEEE Control Systems Letters, vol. 6, pp. 2509-2514, 2022, doi: 10.1109/LCSYS.2022.3167795
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:115226
Deposited By: Tony Diaz
Deposited On:22 Jun 2022 19:46
Last Modified:28 Jun 2022 18:03

Repository Staff Only: item control page